Prostate Cancer Survivors

 

YANA - YOU ARE NOT ALONE NOW

PROSTATE CANCER SUPPORT SITE

 

 

Return to Website

This forum is for the discussion of anything to do with Prostate Cancer.
There are only four rules:

  • No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
  • No harvesting e-mail addresses for Spam;
  • No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
  • Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making

Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.

Since this is an International Forum, please specify your location in your post.

General Forum
Start a New Topic 
Author
Comment
View Entire Thread
Re: brachytherapy and inflammation

I also had a large amount of inflammation discovered as a result of my biopsy. After radiation therapy my psa dropped to its lowest level in years. Also I developed a lung problem before the latest psa measurement and was given masssive amounts of antibiotics. I believe both therapies contributed to the low psa value. I am not sure about the antibiotics but I do know that radiation kills the cancer cells and probably the inflammation. It will be interesting to see your psa 3 months after your implantation. I suspect it will be much lower.

Re: brachytherapy and inflammation

Hi joeyxmuldoon

When you say 'inflammation' I assume you mean that your prostate is enlarged?

If so, I guess you need to ascertain whether the inflammation is because of prostatitis (an infection within the prostate) or BPH (benign prostatic hyperplasia) which is common among older men and results in enlargement of the prostate to a greater or lesser degree.

If your inflammation is because of prostatitis - which could certainly elevate your PSA reading - I imagine that antibiotics may help the situation. If it is due to BPH, and the extent of the inflammation is considered to be a detrimental factor for brachytherapy, it may be decided that you should go on a short course (maybe three months) of hormone treatment to reduce the size of your prostate. I assume that the medical people you are working with should be able to advise you whether you have prostatitis or BPH (or both).

Some months ago, when I was diagnosed with PCa, I decided to opt for brachytherapy. However, I had a fairly enlarged prostate due to BPH. Among other things, this tended to cause a weak urinary stream. The concern was that if I had brachytherapy, the inflammation resulting from the brachytherapy treatment would worsen my flow problem, possibly to the extent where things could become critical. I was put on three months of hormone treatment and then went back for further flow tests. Unfortunately, although my prostate had shrunk considerably (down from 52 cc to 28 cc) my flow was still quite slow. I was managing only about 6 mL per second, whereas they were looking for a minimum of 10 mL per second. At that stage I was told that brachytherapy could not be considered and surgery was my only option for treatment on the National Health Service (I live in the UK).

For some time, during my period of hormone treatment, I had been considering having my PCa treated by High Intensity Focused Ultrasound (HIFU). By the time I had the more recent flow test I had already made up my mind to go for HIFU, but the fact that I had been told that surgery was my only option on the NHS, made me glad that I had decided to go for HIFU. I shall have to pay for HIFU, because it is not funded at the moment by the NHS.

Good luck.

Jeremy

Re: brachytherapy and inflammation

Thanks. In fact the tissue is inflamed (granulomatous), thought the prostate is not large. Antibiotics have not helped, as psa keeps marching upward (from 2.3 without advodart, to 4.1 with advodart). Also flow is terribly slow, unless I take flomax, in which case it is fine. So what happens to all that inflamed tissue during brachytherapy, given that antibiotics doesn't eradicate it, as several biopsies confirm?

RETURN TO HOME PAGE LINKS